Warning over legal highs
Drugs workers have warned festive revellers of the dangers of consuming “legal” and illegal drugs.
To coincide with the party season Shetland Alcohol and Drug Partnership has issued as series of ‘keep safe’ messages.
The Community Alcohol and Drugs Services Shetland is particularly concerned about what impact taking cocaine can have when it is consumed at the same time as alcohol. There are particular concerns about the effects the combination can have on those in their 30s and 40s.
When the two are taken together a highly toxic chemical called cocaethylene develops in the liver. It significantly increases the risk of heart attacks or liver damage.
“While few outside the world of pharmacology have heard of the chemical, fewer still are aware of its life-threatening properties,” a spokesman said. “Now, however, its side-effects, discovered in 1979, are threatening to become tragically familiar as they take their toll on users in their 30s and 40s.”
Health workers are also increasingly worried about the rise in use of “legal highs”. Sometimes sold as “research chemicals” or “plant food” the substances are often labelled as “not for human consumption”.
But that does not stop thrill-seekers taking the drugs even thought the full effects are poorly understood, especially the way in which such substances interact with other drugs or medication.
Research has shown that legal high users experience differing effects – from “very little” to “horrific”.
Medics at the accident and emergency department at Gilbert Bain Hospital have had to deal with some patients who had taken “legal highs”.
Karen Smith from the Shetland Alcohol and Drug Partnership said: “We are trying to make people aware that legal highs exist, and they are being used in Shetland.
“Although they are not illegal, they are definitely not safe. There have been no studies into the longterm effects of these and other legal highs, so we have no idea what impact they can have on people’s mental and physical health. We are aware that a number of people have suffered health-related side effects in Shetland, and want to make the public aware of some of the risks associated with their use.”
She is worried that such substances have not been through rigorous testing like other pharmaceutical products and users cannot be sure of the strength or dosage of legal highs, or even what is being sold. She added anyone who has taken a ‘legal high’ and experiences negative effects should seek urgent medical attention from the accident and emergency department.
The Northern Constabulary this week re-issued a warning about the dangers of “legal highs” after a youth was admitted to hospital in Orkney over the weekend. This is the fourth such incident in recent months and a 12-year-old boy from Nairn needed hospital treatment after taking a legal high.
Community Safety Officer Sgt Ruth Ross said: “We would urge people not to take any unknown substance, whether described as “legal” or not, as their contents cannot be verified and will often contain dangerous chemicals. When any individual is found with any substance, it will be seized for analysis and should any illegal substance be confirmed then those involved would be prosecuted.
“Our main concern is to prevent any individual from unwittingly causing harm to their health and to ensure people do not to put themselves in danger over the festive period or at any other time.”